Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 25, NWS Duluth, MN

September 23, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 23, 2018, 3:35 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2018, 3:35 AM CDT (08:35 UTC)
Expired
Sep 23, 2018, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WHUS43 KDLH 230835
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
335 AM CDT Sun Sep 23 2018


MNZ037-WIZ001-240100-
/O.NEW.KDLH.BH.S.0025.180923T0835Z-180924T0100Z/
Carlton/South St. Louis-Douglas-
335 AM CDT Sun Sep 23 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...The beaches of Duluth and Superior including Park 
  Point Beach and Wisconsin Point.

* TIMING...All day today.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JJM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 3:18 AM CDT, 17 minutes earlier.

Area forecast discussion, Sep 23, 3:18 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
318 AM CDT Sun Sep 23 2018

.SHORT TERM...(Today through Monday)
Issued at 318 AM CDT Sun Sep 23 2018

A cold front was moving through the Northland early this morning and
it will move just south of or near our southern zones by 12Z. Strong
east to northeast winds were developing over and close to Lake
Superior behind the front with KDYT gusting to 35 mph and KDLH to 25
mph. The stronger winds will continue through the day with gusts
close to the lake of 30 to near 40 mph. Stronger forcing, largely
due to low level FGEN, was occurring along the International Border
this morning and the models are doing a decent job depicting that.
The FGEN will gradually weaken today and shift northeast as an area
of low pressure moves toward the region and southerly 850mb winds
develop. We have just rain going at this time in far northern
Minnesota but it is certainly possible for some snow to mix in with
the rain through mid morning, especially in higher terrain areas of
the Arrowhead.

The strong onshore flow may lead to areas of light rain or drizzle
along the North Shore down into the southwest arm of Lake Superior
today into this evening. Several models depict this scenario and we
kept higher POPs and a mention of fog in those areas, especially the
higher terrain. Temperatures today will vary greatly with middle
sixties from the Brainerd Lakes east to Hayward and Park Falls and
lower to middle forties along the International Border and
Arrowhead.

The frontal boundary will return north tonight as southerly winds
increase and an area of low pressure moves into Northern Plains.
There will be a chance for light rain and perhaps a few
thunderstorms over portions of northern Minnesota tonight. The front
will continue to move east on Monday making it to far eastern
Minnesota by 00Z Tuesday. Showers and thunderstorms will be possible
over much of northern Minnesota into far northwest Wisconsin. Highs
will be in the sixties over much of the area with only upper fifties
toward International Falls.

.LONG TERM...(Monday night through Saturday)
Issued at 318 AM CDT Sun Sep 23 2018

An active weather pattern through the work week and into next
weekend with numerous chances for rain and cooler than normal
temperatures.

On the synoptic scale a broad longwave trough at mid/upper levels
will occasionally deepen and weaken across the northern Great Plains
and Upper Great Lakes, with a number of weak disturbances in the
flow producing the broad-scale lift needed for occasional rain
showers. Clouds will keep temperatures from falling into the 20s
most nights, but overall temperatures will be cooler than normal
with lows in the 30s to low 40s most nights.

Tuesday and Tuesday night a few light rain showers are possible
along and ahead of a secondary cold front tracking from west to east
across the region, but then Wednesday during the day looks mainly
dry as a broad surface high builds over the central Great Plains
east towards the Midwest, though there will be some low/mid level
moisture in place resulting in cloudy skies.

Wednesday night into Thursday will be the best chance for rainfall
as a potent mid-level shortwave trough dives south from central
Saskatchewan Wednesday towards northwest Minnesota Thursday with a
resultant surface low deepening in southern Manitoba. Rain will
develop along and ahead of the associated cold front, with light
rain chances lingering into Friday as the low tracks east north of
Lake Superior. Low chance for clipper-like mid-level disturbance to
bring a chance for rain late Friday into Saturday, but trending
drier over next weekend as high pressure builds in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1222 AM CDT Sun Sep 23 2018

A cold front will reach near DLH before stalling. Ahead of the
front, VFR is expected through the forecast. Behind the front, a mix
of VFR and MVFR at the onset of the forecast. At INL, a mix of IFR
and MVFR will occur with periods of light rain and BR through the
forecast. DLH will encounter some MVFR to IFR cigs and vsbys with
drizzle and BR by 10Z. Gusty surface winds will affect all terminals
but HYR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  50  66  45 /  50  20  60  60
INL  43  41  58  41 /  70  70  80  20
BRD  65  55  65  44 /   0  30  70  20
HYR  65  53  71  48 /   0   0  20  60
ASX  57  52  72  49 /  20  10  20  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     146>148.

     Gale Warning until 8 PM CDT this evening for LSZ141>145.

     Small Craft Advisory until 10 AM CDT Monday for LSZ140.

&&

SHORT TERM...Melde
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Sep 22, 3:03 PM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
303 PM CDT Sat Sep 22 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
303 PM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fog is likely along the higher terrain of the Minnesota North
Shore Sunday. It could be dense in areas.

There is a slight chance for thunderstorms Sunday night into Monday
across parts of the Northland.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-231200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
303 PM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong southwest winds over western Lake Superior and resulting
waves will continue to produce hazardous conditions for small
craft, especially along the Minnesota North Shore. Even through
the winds weaken this evening, the break in the winds will be
brief. Expect a sudden change in the winds. A surge of strong
east to northeast winds will spread down western Lake Superior
late this evening through the wee hours of Sunday morning. All of
western Lake Superior will have strong east to northeast winds by
dawn, with potential gale force wind gusts near the North Shore. A
Small Craft Advisory is in effect through this evening, but
another one will be needed for tonight through Sunday to cover
the next period of strong winds. Please see the latest marine
message for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous conditions for small craft are expected Sunday and
Sunday night. Strong east to northeast winds are expected across
western Lake Superior Sunday and Sunday night. There could even be
gale force wind gusts to 35 knots near the Minnesota North Shore.
The winds and waves will cause dangerous conditions for small
craft, and a Small Craft Advisory will be needed.

Thursday into Friday increasing southwest to west winds may lead
to hazardous conditions for small craft across parts of western
Lake Superior.

Wolfe/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:20 AM CDTGale WarningDLH17 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.